Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 23, 2005, 5:31 PM CST for Val Verde County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 5:31 PM CST (23:31 UTC)
- Expired
- Feb 23, 2005, 6:30 PM CST
- In force
- 59 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 141 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 2:10 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 232331 SVREWX TXC465-240030- /O.NEW.KEWX.SV.W.0003.050223T2331Z-050224T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 PM CST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... VAL VERDE * UNTIL 630 PM CST * AT 524 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTH OF PANDALE... AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE JUNO. LAT...LON 3037 10158 3014 10167 2992 10079 3023 10070 $$
2 follow-up statements
000 WWUS54 KEWX 232339 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 539 PM CST WED FEB 23 2005 TXC465-240030- /O.CON.KEWX.SV.W.0003.000000T0000Z-050224T0030Z/ VAL VERDE TX- 539 PM CST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CST FOR VAL VERDE COUNTY... AT 538 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTH OF PANDALE...OR ABOUT 29 MILES WEST OF JUNO...MOVING SOUTHEAST AT 25 MPH. LAT...LON 3037 10158 3014 10167 2992 10079 3023 10070 $$
000 WWUS54 KEWX 240025 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 624 PM CST WED FEB 23 2005 TXC465-240030- /O.CON.KEWX.SV.W.0003.000000T0000Z-050224T0030Z/ VAL VERDE TX- 624 PM CST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CST FOR VAL VERDE COUNTY... AT 620 PM CST...DOPPLER RADAR INDICATED WEAKENING OF THE SEVERE STORM. THIS WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM. LAT...LON 3037 10158 3014 10167 2992 10079 3023 10070 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:30 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Feb 23, 3:30 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CST WED FEB 23 2005
.DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.
SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.
A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 53 55 41 57 / 80 70 30 30
AUSTIN BERGSTROM INTL AIRPORT 52 53 41 55 / 80 80 30 30
DEL RIO INTL AIRPORT 54 60 43 52 / 70 60 40 40
SAN ANTONIO INTL AIRPORT 55 57 42 54 / 80 80 30 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL NOON CST
THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...AND WILSON.
...SVR WATCH NO. 36 TIL 9 PM FOR FOR THE NORTHERN THIRD OF SC TX.
&&
01/18Hazardous weather outlook, Feb 23, 5:19 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 519 AM CST WED FEB 23 2005 TXZ171>173-183>194-202>209-217>225-228-241100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 519 AM CST WED FEB 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 5:19 PM CST | Severe Thunderstorm Warning | EWX | Kendall, Kerr | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.